The cause of rash is unknown, but one can make an educated guess at the problem that popped up for few patients in the trial.
A healthy immune system can destroy HCV virus if HCV does not disarm our immune system (HCV protease mess up cells' communication network to achieve this). Protease inhibitors such VX950 disable this HCV's weapon by blocking its activity.
One of ways that our immune system fights viruses like HCV is the outright killing of the infected cells. HCV counters this by preventing the cell destruction, of course, for their own survival.
Hence, when HCV patients are treated with 950 and IFN, 950 blocks HCV's ability to sabotage our immune system on one hand and IFN boosts our immune system on the other. This combination is a two-prong assault on the infected liver cells. Our liver would respond to this attack on infected cells just as if it were directed to normal cells. Rash could be the reaction to the liver cell harming.
Therefore, the observed rash could be an indicator that the treatment is working. The severer the rash the better benefit of treatment. The correlation between rash and success of treatment may not be a strong one because other factors would influence the degree of severity.
VX-950 may make rash worse than IFN/RBV alone, but rash is a success indicator rather than mere side-effect.
There are examples of this type of rash/success correlation in targeted cancer therapy. Imclone's Erbtux, Osip's Tarceva,...... work well for patients who get rash from treatment; worse rash gives better outcome.
Dew, I disagree. I predict that 12 wk SVR will be at least 75%, and 6 mo. SVR will be at least 73% when you average PROVE1 and PROVE2 results. Even with SOC you have 20% difference btw the end-of-trial result and the 6 mo. SVR. When you throw in TVR, you have a rapid decrease in viral load very early, and such initial rapid decrease in vl has been shown to correlate with high SVR. You are too pessimistic in saying 12 wk PCR of 88% translates to 66% SVR.
When I quoted 88% earlier, I meant to write it is the result of <at the end of 12 wks from the beginning of trial>, not the end of trial.
I know for a fact the Interferon causes rash (my father has Hepc and was lucky enough to be cured by interferon ribavirin therapy because they caught it early).
I believe most injected proteins such as erbitux, humira and interferons cause this rash because of the body's immune response to these proteins which are injected at high concentrations and could trigger a immune- response.
The questions now is whether the rate and severity of rash in 950 + SOC arm is significantly higher than the control group.
My optimistic view is that it won't be significantly higher and it won't stop the clinical progression of 950.
If the anecdotal event stated in the Forum holds true for other trial drop-outs, then some of 9% should be included in SVR percentage... this will raise the 88% end-of-trial SVR.
Patients with severe rash may receive lower doses for shorter duration to achieve the same SVR as other patients get.
A corollary to the rash/cell-death correlation theory is that patients who get severe rash have a good chance of achieving the same result with a shorter treatment time or reduced IFN and/or 950 doses as the patients who don't get severe rash.
You are right. The hypothesis says that getting rash is a sufficient condition for treatment success but not a necessary one.
In other words, rash is always an indicator of success, but success does not always come with rash.